Tornadoes · United States · Colorado · 2020

EF0 tornado, Elba, Colorado, July 2, 2020

This EF0 tornado ran 0.0 miles across Washington County on July 2, 2020, touching down at 12:46 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 2, 2020
Touchdown
12:46 PM MDT (18:46 UTC)
Lifted
12:47 PM MDT (18:47 UTC)
On the ground
1 minutes
Path length
0.0 miles (0.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Washington County
Touchdown point
39.910, -103.250
Lift-off point
39.910, -103.250
Record number
2007021246-01

What the Weather Service recorded

Severe thunderstorms produced very large hail, up to 3 inches in diameter. In addition, several weak short lived tornadoes were also observed in open country.

A weak tornado touched down briefly in open country. No damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jul 2, 11:45 AM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 2, 11:45 AM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1145 AM MDT Thu Jul 2 2020

.UPDATE...
Issued at 1019 AM MDT Thu Jul 2 2020

Update to the forecast to adjust temperatures in line with
observed. Stratus deck on the far northeast plains in Phillips and
Sedgwick county really having an impact on temps there, with
current readings in the upper 60s/low 70s, while in the sunshine
its warming into the low 80s. Adjusted hourlies and also dropped
afternoon highs in those areas. Temps will rebound quickly when
the sun comes out, but will still be a few degrees cooler.

Now on to afternoon convection. Moisture return out on the eastern
plains with surface dewpoints into the 60s. Resulting afternoon
capes are impressive, with Akron NAM model sounding in excess of
3000 j/kg CAPE, and HRRR just below. 0-6 km bulk shear approaching
40 kts in the afternoon as well. Not much in the way of surface
forcing except maybe some differential heating left over from
morning stratus. Convection allowing models showing storms begin
to fire around 2 pm in Logan/Washington/northern Lincoln corridor
and move east through the afternoon. Have bumped up POPs in
coordination with WFO Goodland in those areas. Decreased POPs a
few points eastern Phillips & Sedgwick counties where persistent
low clouds will keep temps down and a little more stable.

&&

.SHORT TERM...(Today and tonight)
Issued at 248 AM MDT Thu Jul 2 2020

SW flow aloft will continue over the area today thru tonight.
Meanwhile, deeper moisture, in southeast low level flow, will be
over the plains, as a sfc lee trough sets up along the front
range.

A pseudo dryline will be in place, by early aftn, from New Raymer
to Fort Morgan, southward towards the Limon area. MLCAPE, east of
this boundary, will be from 2500-3000 j/kg, so the airmass will
be very unstable. Although the mid level winds are weaker today
along with some slight warming aloft, due to very unstable
airmass, can't rule out a few severe storms. Best chance at this
point appears to be east of a New Raymer to Fort Morgan to Limon
line.

Further west a drier and more stable airmass will be in place.
However, can't rule out a slight chc of high based showers or
storms over the higher terrain and possibly along the front range.
Highs this aftn will be warmer as readings rise into the 90s over
nern CO.

For tonight, stg tstms will exit the far ern plains by early evening
with activity ending over the higher terrain as well.  The HRRR
tries to develop some nocturnal convection overnight, in relation
to low level jet, across portions of the east central plains.
Confidence on this isn't very high at this point so have kept pops
on the low side.

.LONG TERM...(Friday through Wednesday)
Issued at 248 AM MDT Thu Jul 2 2020

The long term will be characterized by two weather regimes: a
wetter weekend with light flow aloft and warm temperatures,
followed by a period early next week of the flow aloft increasing
and ushering in drier weather allowing for warmer weather before
high pressure really builds in at the end of next week.

Friday will feature easterly winds from the Great Plains to push
in Precipitable Water (PW) values up to near the 90th percentile.
an upper ridge over the central plains will be retrograding to be
over the forecast area during the day, however a ripple in the
flow will create more dynamics and lift. A plume of moisture
moving up from the southwest will increase chances of afternoon
and evening showers and thunderstorms. CAPE values of 600-1200
J/kg, highest over the far northeastern corner, will allow for
scattered to numerous weak to moderate thunderstorms. Weak flow
aloft will bring the threat of heavy rains. The increase in
moisture will keep temperatures near or cooler than today's
readings.

On Saturday, this Nation's holiday, PW values will continue
to rise as the easterly low level moisture increases and the
midlevel subtropical moisture increases as well. Flow aloft
becomes weaker and surface to 500 mb flow seems to all point
weakly into the mountains. CAPE will increase slightly, so the
afternoon and evening are expected to be a wet one, with moderate
thunderstorms producing heavy rains. Sunday will continue the same
wet pattern as the upper ridge retrogrades further west though
midlevel subtropical moisture remains overhead, easterly surface
flow continues to bring in PWs over the 90th percentile.

The high will have shunted far enough to the south and west that
faster flow aloft will start sinking down from an ever present
trough of low pressure over the Pacific NW. This will bring in
drier and warmer air from the west and southwest, with increasing
temperatures and decreasing humidity and storm coverage. This
pattern will last into Wednesday, with temperatures reaching back
to above average and humidity returning into the teens across the
plains and high mountain valleys. A weak system should push over
the area Thursday to bring higher storm coverage and slightly
cooler temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1143 AM MDT Thu Jul 2 2020

VFR with scattered afternoon showers and possible thunderstorm
21-01z all taf sites, causing brief gusty and erratic winds.
Otherwise wind forecast the tricky element per usual. Overall
southwest flow through the afternoon. Late in the day possible for
an outflow boundary from convection that has yet to form over the
plains. The outflow boundary would shifts winds around to the east
at KDEN and likely not make it into KAPA/KBJC. Overnight winds
return to normal south to southwest drainage flow. Toward morning
good chance for a morning Denver Cyclone with northerly winds
KBJC/KAPA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Hanson
SHORT TERM...RPK
LONG TERM...Kriederman
AVIATION...Hanson
Hazardous weather outlook, Jul 2, 11:12 AM MDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MDT Thu Jul 2 2020

COZ030>051-031715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MDT Thu Jul 2 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms will be possible this afternoon into
the early evening hours across portions of the plains. The highest
threat will be east of a New Raymer to Fort Morgan to Limon line.
Hail up to 1.75" in diameter along with wind gusts to 60 mph will
be possible.

Elsewhere there will be widely scattered higher based showers and
thunderstorms over the higher terrain and along the Front Range
this afternoon. Gusty outflow winds up to 50 mph will be possible
with any of the showers or storms.

The shower and thunderstorm activity will end by early evening in
most areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storm coverage will be increasing Friday and through the holiday
weekend while temperatures cool by a few degrees due to more
cloud cover. This weekend's storms will be quite wet and may
produce heavy rain for localized flooding issues.

Monday through Wednesday will feature a warmer and drier airmass
being brought in on faster westerly flow aloft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over portions of the northeast plains
this afternoon. Any reports of severe weather would be appreciated.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

6.8 hours before the tornado, 5 km from the path. July 2, 2020.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -71491, lifted condensation level 2842 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 65 square meters per square second, 0 to 6 km bulk shear 19 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-71491 J/kg
Surface CAPE
1282 J/kg
Mixed-layer LCL
2842 m above ground
0-6 km bulk shear
19 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Akron/Washington Co (AKO), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 111 km away, was scanning. The volume nearest the touchdown began at 18:45 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of July 2, 2020

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 21:29 PM MDTEF0Washington, CO0.050
July 21:46 PM MDTEF0Washington, CO0.050
July 22:19 PM MDTEF0Washington, CO0.050
July 22:24 PM MDTEF0Washington, CO0.050
July 22:40 PM MDTUnratedKit Carson, CO0.530
July 24:30 PM MDTUnratedKit Carson, CO0.630
July 25:30 PM MDTEF2Dawes, NE3.4250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.